In trolling the internet for information, I haven't seen a lot of tips, tricks or techniques for coping with the aftermath of prednisone. So I thought I would share my steroid withdrawal regimen because I do think I would have ended up back in the ER without it. The endocrinologist I'm currently working with felt my self care was a Good Idea, so I hope that this info will offer some enduring value.
Of course, what works for me, may not for you. So use good judgment. Also, ideally, you aren't cowboying it like I am and actually have a physician taking good care of you.
It took me two weeks, 4 physicians, and an ER visit to get anywhere. So you may have to be kind of pushy if you think you have either steroid withdrawal or adrenal suppression.
1.Sugar, sugar everywhere. Corticosteroids can mess with blood sugar and cause it to crash. To compensate, I bought some Smarties candies and stashed them all over the place; my desk, my purse, at home, in the car etc... If I get hit with low blood sugar, I eat one roll and wait a few minutes, if I still feel bad, I eat another one and repeat as necessary.
Why Smarties? They are inexpensive, not too many calories, they store well and, because they are simple sugar, they are absorbed pretty quickly into the bloodstream.
If Smarties aren't handy, aim for junk food--stuff like full sugar soda, juice, candy bars etc...A healthier option that could be considered would be dried fruit or a trail mix of some kind. Just don't eat a lot. You don't need a ton of sugar, that will make things worse. Just a little bit.
I always follow the sugar with some protein to help prevent another sugar crash. There are usually almonds, peanuts or string cheese in my purse.
I am never without sugar and a protein based snack.
2.I ate on a regular basis whether I wanted to or not. Food helps stabilize blood sugar. Between the stomach flu and the steroid withdrawal, I had very little appetite, but I still ate. At least three meals a day (well except for when the flu was at its peak). Sometimes I even worked up enough interest to snack.
No special suggestions on what to eat. Experts say to aim for low glycemic meals/low carb, but I have not had good luck with that. I found I needed a lot more carbs than usual to prevent low blood sugar, but this probably varies from person to person. Do what works for you.
However, I would suggest to always be sure to include protein in every meal because it helps keep blood sugar from going nutso. Carbs get blood sugar up when its low, while protein helps keep blood sugar stable. You need both.
3.I napped. A lot.
4.I rested even though I didn't want to and didn't do much. I had no choice--the fatigue was overwhelming. So I guess my advice is don't plan on doing anything but sitting on your butt alternated with some heavy napping.
5.Salted my food especially if I was dizzy or light headed. I took this to mean that my blood pressure was low (I did have some 90/60 and 90/50 readings) and salt will help raise blood pressure. In between meals, good sources of salt are olives and pickles. Hot dogs are pretty high sodium as well and contain as much as 35-45% of the RDA for salt.
6.Took potassium, magnesium, calcium and B-complex vitamins twice a day. Potassium, magnesium and calcium helped with the muscle cramps. The B-complex was supposed to help with the energy, but I'm not sure it did. Still, B vitamins are good for the adrenal glands and neon pee is always fun. Make sure it has a good amount of Pantothenic Acid in it.
Note: This cocktail works well for me BUT coming off steroids can actually cause problems with electrolyte levels from what I understand as a humble patient. So if you take any of these supplements and feel worse, stop taking them.
Again, ideally, you have a doctor who is providing care and you don't need the internet's advice.
7.For pain, I took 800mg Advil, waited an hour or so and took 2 Tylenol. At night I used Tylenol PM. There were times when this was not enough to relieve the pain, but I just waited it out and the worst of it passed. Eventually. The stomach flu made everything worse and really aggravated the muscle pain for me, so your mileage may vary.
Also, it would probably be a good idea to run this past a doctor before trying it. It is safe for me, but it might not be safe for you.
8. I also used Benadryl to combat the inflammation. This actually was pretty helpful. I would not combine this with Tylenol PM at night as my understanding is Tylenol PM uses the same ingredient as Benadryl?
Might be good to check with a doctor or pharmacist on this as well. What I did was, on the nights that I wanted to take Benadryl, I used plain old regular Tylenol for pain relief. Or Advil.
9. I increased asthma meds to deal with the asthma flare induced by the steroid withdrawal. Mainly the Pulmicort (or Flovent if that's what you have), but the rescue inhaler saw some heavy use too. And the nebulizer was on the table at one point as an option.
In reality though, the Benadryl was the most helpful thing I did to combat the asthma. The inflammation was fairly significant in my case.
10. I did not exercise. I couldn't. I don't know how anyone would have energy to, but here's why I don't recommend it: The muscles are too prone to spasm (assuming you have spasms with your version of steroid withdrawal/adrenal suppression) which makes me believe an injury would be really easy. I know that I was inordinately sore after trying to work out even while still on prednisone, which was deterrent enough for me.
So I would not worry about getting physical while in the throes of steroid withdrawal. If you must, keep it really simple, low impact and don't go so far from home that, if you crash, you can't find your way back.
11. Keep looking for a doctor who will take your symptoms seriously. Once you do find that doctor, obtain ALL copies of any test results related to your condition and keep them for future reference.
In my case, the last time I had adrenal suppression was over 10 years ago and, while some doctors could find the test results in the computer, others said they weren't available due to age. So keep your records--you're going to need to present proof if this comes up again in the future.
12. Insist on an consult with endocrinology if you go to the ER. Or have your family do it on your behalf if you're incapacitated. Alert the ER that you think you're going through steroid withdrawal or perhaps have suppressed adrenal glands. Be sure you know your prednisone dose and its history, they'll need that.
If you are sick enough to go to the ER, don't leave until an endocrinologist has been consulted about your case--that should be the one specialty that will know what to do (and even then it can be a crapshoot). This is especially important if the ER is showing no signs of sending you home with low dose steroids to support your struggling adrenal glands.
Action Potential » Quote of the day: The passage that suddenly made the $40 epidemiology textbook worth it.
A Magical Yet Impractically Secret Phone Number
23 hours ago